New Jersey, 2003

Flash Flooding in New Jersey, August 10, 2003

August 10, 2003 · NWS OKX · 4 events in 3 counties and zones

Heavy showers developed in response to a persistent trough of low pressure. Torrential rain resulted in significant widespread street flooding throughout the area.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Heavy showers developed in response to a persistent trough of low pressure. Torrential rain resulted in significant widespread street flooding throughout the area. Spotters reported street and small stream flooding in Cranford. They reported street flooding in Rutherford and the closure of Route 46 and Terrace Avenue in Lodi. The Bergen County Office of Emergency Management reported flooding along parts of Route 46, where up to 3 feet of water ponded in Hasbrouck Heights. The Essex County Sheriff's Office reported that the Meeker Avenue entrance onto Route 22 was flooded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 10, 8:55 AM EST, 4 hours 10 minutes earlier.

Area forecast discussion, Aug 10, 8:55 AM EST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
955 AM EDT SUN AUG 10 2003

.UPDATE...NOT PLANNING ANY UPDATES TO THE ZONES. THE UNSETTLED
WEATHER CONTINUES WELL INTO THE MIDDLE OF NEXT WEEK AS TROF REMAINS
ACROSS THE EASTERN SEABOARD.

************PREVIOUS 250 AM DISCUSSION************

.DISCUSSION...VERY LITTLE CHANGE ON THE SYNOPTIC SCALE EXPECTED AS
BOUNDARY REMAINS ALONG EASTERN SEABOARD. ATMOSPHERE REMAINS VERY
MOIST WITH PRECIPITABLE WATER STILL RUNNING HIGH. AS SUCH THE THREAT
FOR SOME LOCALLY HEAVY SHOWERS REMAIN BUT NOTHING WIDESPREAD ENOUGH
TO WARRANT A CONTINUATION OF THE FLOOD WATCH. AS SUCH WATCH HAVE LET
THE WATCH EXPIRE. POPS NEXT FEW DAYS DOWN TO JUST CHANCE BUT
CONTINUING ALONG THIS LINE THROUGH WEDNESDAY/WEDNESDAY NIGHT.
&&

.LONG TERM...FINALLY LOOKING FOR SOME FAIR SKIES TO RETURN FOR THE
LATER HALF OF THE WEEK.
&&

.AVIATION...CIGS ONCE AGAIN VARY QUITE A BIT ACRS THE METRO AREA
THIS MORNING...ANYWHERE BETWEEN VFR AND IFR. WENT AHEAD AND LOWERED
CIGS ALL TAF LOCATIONS THRU THE EARLY MORNING HOURS. STEADY
PERSISTENT STREAM OF TROPICAL MOSITURE CONTINUES TODAY AND TONIGHT.
PLAYED CIGS/VSBYS RELATIVELY OPTIMISTIC TODAY...WITH REALLY NO SIGNS
OF A WIDEPREAD HVY RAIN EVENT. LOWERED CIGS/VSBY BACK DOWN FOR
TONIGHT...AS DIURNAL LOWERING TAKES OVER.
&&

.MARINE...WINDS HAVE COME UP LAST EVENING/EARLY THIS MORNING...AND
THE SEAS ARE SLOWLY RESPONDING. AS SUCH...WILL KEEP THE SCA GOING FOR
TODAY. SEAS SHOULD REACH THE 5-7 FT MARK LATER THIS MORNING. IN THE
LONGER TERM...LOOKS LIKE THE SEEMINGLY ENDLESS STRETCH OF SCA DAYS
MAY COME TO AND END EARLY IN THE WORK WEEK.
&&

.HYDRO...NOT LOOKING FOR SIGNIFICANT AMOUNTS FOR THE MOST
PART...ALTHOUGH A LOCALLY HEAVY DOWNPOUR STILL IN THE PICTURE. AT
ANY RATE...FLOOD WATCH HAS BEEN DROPPED.
&&

.RADAR...WILL CONTINUE WITH THE TROPICAL Z-R RELATIONSHIP.
&&

**********END OF 250 AM DISCUSSION***************
.OKX...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...SCA FOR ROUGH OCEAN SEAS...ANZ355-353-350.
Hazardous weather outlook, Aug 10, 2:54 AM EST, 10 hours 11 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-110900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
354 AM EDT SUN AUG 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...NORTHEAST
NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY
A SMALL CRAFT ADVISORY CONTINUES FOR THE ATLANTIC COASTAL WATERS FOR
ROUGH SEAS...OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...
THE SMALL CRAFT ADVISORY MAY CONTINUE THROUGH TUESDAY...OTHERWISE NO
HAZARDOUS WEATHER IS EXPECTED DURING THIS TIME FRAME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Philadelphia radar (KDIX), 80 km away, was scanning. The volume nearest the first event began at 18:03 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Union

When
August 10, 1:05 PM EST to 1:20 PM EST
Where
Union County, Cranford
Reported by
TRAINED SPOTTER
Coordinates
40.660, -74.309 (the zone’s center; the record gives no point)

Flash Flood, Union

When
August 10, 1:45 PM EST to 2:00 PM EST
Where
Union County, Cranford
Reported by
LAW ENFORCEMENT
Coordinates
40.660, -74.309 (the zone’s center; the record gives no point)

Flash Flood, Bergen

When
August 10, 1:45 PM EST to 2:00 PM EST
Where
Bergen County, Rutherford
Reported by
TRAINED SPOTTER
Coordinates
40.960, -74.074 (the zone’s center; the record gives no point)

Flash Flood, Essex

When
August 10, 2:17 PM EST to 2:32 PM EST
Where
Essex County, Newark
Reported by
LAW ENFORCEMENT
Coordinates
40.787, -74.247 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337597, 5337598, 5337599, 5337600.